Alert archive / Nebraska / Special Weather Statements in 2018

Special Weather Statement, NWS North Platte, NE

August 7, 2018Blaine County, Logan County, Thomas County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 7, 2018, 6:06 PM CDT for Blaine County, Logan County, Thomas County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 6:06 PM CDT (23:06 UTC)
Expired
Aug 7, 2018, 6:45 PM CDT
In force
39 min
Issued by
NWS North Platte, NE

Counties Blaine County, NE, Logan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 28 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

601 
WWUS83 KLBF 072306
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
606 PM CDT TUE AUG 7 2018
 
NEZ008-024>027-036>038-072345-
Brown NE-Loup NE-Hooker NE-Custer NE-McPherson NE-Thomas NE-
Blaine NE-Logan NE-
606 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOUP...SOUTHEASTERN
HOOKER...SOUTHWESTERN BROWN...LOGAN...EASTERN MCPHERSON...
NORTHWESTERN CUSTER...BLAINE AND SOUTHERN THOMAS COUNTIES UNTIL 645
PM CDT/545 PM MDT/...

At 606 PM CDT/506 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southeast of Purdum
to 14 miles south of Thedford to 12 miles north of Tryon. Movement
was southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Brewster, Dunning, Halsey, Ringgold, Highway 83 crossing The Dismal
River, Linscott, Tarboz Lake, Shanklin Bluff, Almeria Meadow State
Wildlife Management Area, Brown Lake, Hawley Flats and Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 218 and 248.
 Highway 92 between mile markers 209 and 220.
 Highway 97 between mile markers 39 and 50.
 Highway 83 between mile markers 114 and 142.

LAT...LON 4194 9959 4152 10034 4145 10084 4181 10105
      4185 10069 4209 10010
TIME...MOT...LOC 2306Z 303DEG 19KT 4202 10010 4177 10059 4175 10094 

$$

CDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:16 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 7, 3:16 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
316 PM CDT Tue Aug 7 2018

.SYNOPSIS...
Issued at 316 PM CDT Tue Aug 7 2018

H5 analysis from this morning had a strong area of low
pressure roughly 1000 miles off the coast of Oregon. Ridging
extended downstream of this feature from Oregon, north into central
British Columbia. Downstream of this feature, low amplitude flow
extended across the remainder of the northern half of the CONUS.
Within this flow, numerous shortwaves were noted from the central
plains, east into the Mid Atlantic. Further west, strong shortwaves
were noted over swrn Minnesota, and a second, weaker wave over
western Montana. At the surface, low pressure was located over
eastern Iowa with a cold front extending to the southwest into
southwestern Kansas. Weak high pressure had settled in behind the
front and was located over nern Nebraska. After fog and low
cloudiness across swrn Nebraska into portions of central and north
central Nebraska this morning, skies were clear this afternoon.
Readings as of 3 PM CDT ranged from 81 at O'Neill to 85 at
Valentine.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 316 PM CDT Tue Aug 7 2018

he main forecast challenges
tonight are thunderstorm chances and fog potential, mainly over
southwestern portions of the forecast area. During the late
afternoon hours Tuesday, the shortwave which was analyzed over
western Montana, will dive to the southeast into Wyoming, leading to
the development of thunderstorms over the higher terrain of sern
Wyoming and the front range of Colorado. The latest HRRR, Nam12 and
WARW develop convection INVOF the Cheyenne ridge during the 21-00z
time frame this afternoon forcing this into the southern panhandle,
then far southwestern Nebraska this evening as it rides
northwesterly mid level winds. Will continue the isolated pops in
the forecast this evening in the sern panhandle and far southwestern
Nebraska. As for the severe threat, not totally sold on a total
absence of severe storms across the southwest tonight. Deep layer
shear tonight is on the order of 30 to 35 KTS in the far southwest
and h7-h5 lapse rates are favorable for hail. That being said,
wouldn't be surprised to see a strong to low end severe storm this
evening in the far southwest. Will hit this in the afternoon
issuance of the HWO. With respect to fog potential tonight,
persistence based on what occurred the last couple of nights, would
dictate a mention of fog. However, looking at the high res models
and numerical guidance for tonight, there is no support for fog
attm.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 316 PM CDT Tue Aug 7 2018

The upper level low off the coast
of Oregon, will approach the west coast of the CONUS midweek
amplifying the ridge across the intermountain west. As the ridge
amplifies in the west, one last shortwave will drift south across
Nebraska Wednesday afternoon with an increased threat for
thunderstorms mainly south of Interstate 80. After Wednesday night,
the ridge will amplify further across the intermountain west, taking
a positive tilt toward the northern plains toward the end of the
week. This will place the forecast area in northerly or north
northeasterly flow in the mid levels. With this flow regime, dry
conditions are expected at least through Saturday. The next outside
chance for pcpn may arrive across the area Sunday into Monday. The
mid range solutions this morning have trended the best forcing
further north into North Dakota and southern Canada, so a dry
forecast will be retained with this package. Temperatures in the
long range will be slightly above average with highs generally in
the upper 80s to lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1158 AM CDT Tue Aug 7 2018

Expect mainly clear skies over the next 24 hours at both the KLBF
and KVTN terminals. Some isolated thunderstorms will be possible
across far southwestern Nebraska this evening. This activity is
expected to remain well west and southwest of the KLBF terminal
and will be left out of the 18z KLBF TAF.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Buttler
Hazardous weather outlook, Aug 7, 5:08 PM CDT, 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
508 PM CDT Tue Aug 7 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-082215-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
508 PM CDT Tue Aug 7 2018 /408 PM MDT Tue Aug 7 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to perhaps scattered thunderstorm activity is expected
across the central Sandhills, Custer county, the Southern
Panhandle and southwest Nebraska. An isolated strong or briefly
severe thunderstorm is possible. Large hail and wind damage are
the severe weather hazards.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 7, 3:25 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
325 PM CDT Tue Aug 7 2018

NEZ022-056>058-069-072130-
Garden-Deuel-Keith-Perkins-Chase-
Including the cities of Oshkosh, Lewellen, Chappell, Big Springs,
Ogallala, Paxton, Grant, Champion, Enders, Imperial, and Wauneta
225 PM MDT Tue Aug 7 2018

...THUNDERSTORMS POSSIBLE IN THE SOUTHEASTERN PANHANDLE AND FAR
SOUTHWESTERN NEBRASKA THIS EVENING...

Isolated thunderstorms will be possible once again across the
southeastern Nebraska Panhandle and far southwestern Nebraska this
evening. A strong storm or two is possible with hail up to
quarters being the main threat.

CLB
Special weather statement, Aug 7, 6:06 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
606 PM CDT TUE AUG 7 2018

NEZ008-024>027-036>038-072345-
Brown NE-Loup NE-Hooker NE-Custer NE-McPherson NE-Thomas NE-
Blaine NE-Logan NE-
606 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOUP...SOUTHEASTERN
HOOKER...SOUTHWESTERN BROWN...LOGAN...EASTERN MCPHERSON...
NORTHWESTERN CUSTER...BLAINE AND SOUTHERN THOMAS COUNTIES UNTIL 645
PM CDT/545 PM MDT/...

At 606 PM CDT/506 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southeast of Purdum
to 14 miles south of Thedford to 12 miles north of Tryon. Movement
was southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Brewster, Dunning, Halsey, Ringgold, Highway 83 crossing The Dismal
River, Linscott, Tarboz Lake, Shanklin Bluff, Almeria Meadow State
Wildlife Management Area, Brown Lake, Hawley Flats and Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 218 and 248.
 Highway 92 between mile markers 209 and 220.
 Highway 97 between mile markers 39 and 50.
 Highway 83 between mile markers 114 and 142.

LAT...LON 4194 9959 4152 10034 4145 10084 4181 10105
      4185 10069 4209 10010
TIME...MOT...LOC 2306Z 303DEG 19KT 4202 10010 4177 10059 4175 10094

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:20 PM CDTSevere Thunderstorm WarningLBFSheridan40 min
Aug 6, 7:31 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith44 min
Aug 6, 8:06 PM CDTSpecial Weather StatementLBFKeya Paha39 min
Aug 6, 8:08 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins52 min
Aug 6, 8:47 PM CDTSevere Thunderstorm WarningLBFChase, Perkins43 min
Aug 6, 8:59 PM CDTSpecial Weather StatementLBFBoyd46 min
Aug 7, 6:22 PM CDTSevere Thunderstorm WarningLBFLogan, McPherson, Thomas38 min

Nearby

Special Weather Statements in Nebraska, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.